Our case had hiccups arising in an adolescent with the attention deficit and hyperactivity disorder (ADHD) and conduct disorder (CD) after adding aripiprazole treatment to extended-release methylphenidate. Actually, antipsychotics are also used in the treatment of hiccups, but studies suggest that they can cause hiccups as well. Within 12 hours of taking 2.5 mg aripiprazole added to extended-release methylphenidate at a dose of 54 mg/day, 16-year-old boy began having hiccups in the morning, which lasted after 3-4 hours. As a result, aripiprazole was discontinued and methylphenidate was continued alone because we could not convince the patient to use another additional drug due to this side effect. Subsequently, when his behavior got worsened day by day, his mother administered aripiprazole alone again at the dose of 2.5 mg/day at the weekend and continued treatment because hiccup did not occur again. But when it was administered with methylphenidate on Monday, hiccup started again next morning and lasted one hour at this time. In conclusion, we concluded that concurrent use of methylphenidate and aripiprazole in this adolescent led to hiccups.
Keywords: Aripiprazole; Cytochrome P-450 CYP2D6; Hiccup; Methylphenidate..